Eikonal approximation to 5D wave equations and the 4D space-time metric

O. Oron*, L. P. Horwitz

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

5 Scopus citations


We apply a method analogous to the eikonal approximation to the Maxwell wave equations in an inhomogeneous anisotropic medium and geodesic motion in a three dimensional Riemannian manifold, using a method which identifies the symplectic structure of the corresponding mechanics, to the five dimensional generalization of Maxwell theory required by the gauge invariance of Stueckelberg's covariant classical and quantum dynamics. In this way, we demonstrate, in the eikonal approximation, the existence of geodesic motion for the flow of mass in a four dimensional pseudo-Riemannian manifold. These results provide a foundation for the geometrical optics of the five dimensional radiation theory and establish a model in which there is mass flow along geodesics. We then discuss the interesting case of relativistic quantum theory in an anisotropic medium as well. In this case the eikonal approximation to the relativistic quantum mechanical current coincides with the geodesic flow governed by the pseudo-Riemannian metric obtained from the eikonal approximation to solutions of the Stueckelberg-Schrödinger equation. The locally symplectic structure which emerges is that of a generally covariant form of Stueckelberg's mechanics on this manifold.

Original languageEnglish
Pages (from-to)1323-1338
Number of pages16
JournalFoundations of Physics
Issue number9
StatePublished - Sep 2003


FundersFunder number
Funds for Natural Sciences


    • Eikonal approximation
    • Relativistic quantum theory
    • Space-time metric


    Dive into the research topics of 'Eikonal approximation to 5D wave equations and the 4D space-time metric'. Together they form a unique fingerprint.

    Cite this